Florida, 2015

Tornadoes and Damaging Wind in Florida, January 24, 2015

January 24, 2015 · NWS TBW · 3 events in 3 counties and zones

A line of thunderstorms moved through the Florida peninsula ahead of a cold front early on the morning of the 24th. One of these storms caused a short lived tornado in southern Sarasota County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of thunderstorms moved through the Florida peninsula ahead of a cold front early on the morning of the 24th. One of these storms caused a short lived tornado in southern Sarasota County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 23, 8:10 PM EST, 7 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 8:10 PM EST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
810 PM EST FRI JAN 23 2015

.UPDATE...
LARGE AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUES TO SPREAD
ACROSS THE NATURE COAST WITH MORE CONVECTION DEVELOPING OUT IN
THE GULF EXPECTED TO MOVE ACROSS THE ENTIRE REGION OVERNIGHT.
LATEST HI-RES MODELS ARE A FEW HOURS FASTER WITH THE CONVECTION
WHICH SEEMS REASONABLE LOOKING AT CURRENT TRENDS AND HAVE
THEREFORE MOVED THE TIMING OF THE HIGHEST POPS UP A FEW HOURS
ACROSS THE REGION TONIGHT. MAJORITY OF PRECIPITATION SHOULD COME
TO AN END BEHIND THE FRONT SATURDAY MORNING...BUT CANNOT RULE OUT
A COUPLE OF SHOWERS HERE AND THERE. IT WILL REMAIN RATHER WARM AND
MUGGY OUT AHEAD OF THE FRONT TONIGHT WITH MUCH COOLER DRIER AIR
MOVING IN BEHIND THE BOUNDARY LATE TONIGHT ACROSS THE NATURE COAST
AND SPREADING OVER THE REST OF THE AREA DURING SATURDAY. WINDS
HAVE SUBSIDED SOME THIS EVENING...EXCEPT CLOSE TO THE COAST...AND
ARE NOT EXPECTED TO REACH LAKE WIND ADVISORY CRITERIA AWAY FROM
THE COAST UNTIL THE FRONT MOVES THROUGH LATE TONIGHT/SATURDAY
MORNING. WILL THEREFORE DROP THE ADVISORY FOR THE REST OF
TONIGHT...BUT LEAVE IT IN EFFECT FOR SATURDAY. HAVE ALREADY
TWEAKED GRIDS FOR THESE CHANGES AND WILL UPDATE ZONES SHORTLY.

&&

.AVIATION...
MVFR WITH AREAS OF IFR CEILINGS AND VISIBILITIES ARE EXPECTED TO
DEVELOP OVERNIGHT ASSOCIATED WITH THE PRECIPITATION AHEAD OF THE
COLD FRONT. FRONT IS PREDICTED TO MOVE ACROSS THE TAF SITES FROM
NORTHWEST TO SOUTHEAST LATE TONIGHT AND SATURDAY MORNING WITH MORE
MVFR/LOCAL IFR CEILINGS CONTINUING FOR A FEW HOURS BEHIND THE
BOUNDARY. VFR CONDITIONS ARE EXPECTED TO RETURN SATURDAY
AFTERNOON. THE SOUTHERLY WINDS WILL VEER TO NORTHWEST BEHIND THE
FRONT AND REMAIN RATHER BREEZY THROUGH SATURDAY.

&&

.MARINE...
STRONG SOUTH WINDS WILL BECOME WEST TO NORTHWEST LATE TONIGHT AND
EARLY SATURDAY. SMALL CRAFT ADVISORIES CONTINUE FOR ALL AREAS
NORTH OF ENGLEWOOD...AS A STRONG COLD FRONT WILL BE MOVING
ACROSS THE WATERS LATER TONIGHT. SMALL CRAFT ADVISORIES WILL THEN
BE UP FOR THE ENTIRE WATERS SATURDAY AS ROBUST NORTHWESTERLY WINDS
SETUP BEHIND THE FRONT. WINDS AND SEAS COULD BE HIGHER IN AND NEAR
THUNDERSTORMS TONIGHT. WINDS WILL WEAKEN TO MODERATE LEVELS BY
SATURDAY EVENING INTO SUNDAY AS HIGH PRESSURE BUILDS INTO THE AREA.

BREEZY NORTHWEST TO NORTH WINDS ARE EXPECTED EARLY NEXT WEEK AS
ANOTHER FRONT MOVES THROUGH THE WATERS MONDAY...FOLLOWED BY
ANOTHER IMPULSE ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  63  66  44  64 /  90  30   0   0
FMY  68  71  47  68 /  70  50   0   0
GIF  63  68  42  65 /  90  40   0   0
SRQ  65  67  46  66 /  90  40   0   0
BKV  59  63  36  64 /  90  30   0   0
SPG  63  65  51  64 /  90  30   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 7 AM TO 7 PM EST SATURDAY FOR
     COASTAL CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-
     COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL
     MANATEE-COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND CITRUS-INLAND
     HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-INLAND LEVY-
     INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-PINELLAS-
     POLK-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST SATURDAY FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 AM TO 10 PM EST SATURDAY FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM EST SATURDAY FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR TAMPA BAY
     WATERS.

&&

UPDATE/AVIATION...69/CLOSE
MARINE...007/DOUGHERTY
DECISION SUPPORT...72/NOAH
Hazardous weather outlook, Jan 23, 4:57 AM EST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
457 AM EST FRI JAN 23 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-241000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
457 AM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT NEARING THE AREA
TODAY INTO TONIGHT. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS...AND DEADLY LIGHTNING
STRIKES. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH
OF THE TAMPA BAY AREA.

...RIP CURRENT IMPACT...
GUSTY WINDS WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES TODAY AND
TONIGHT.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES THROUGH THE AREA
ON SATURDAY MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...LOCALLY HEAVY RAINS...AND DEADLY LIGHTNING STRIKES.

...RIP CURRENT IMPACT...
GUSTY WINDS AND HIGH SURF WILL MAY PRODUCE RIP CURRENTS ALONG
AREA BEACHES SATURDAY AND POSSIBLY SUNDAY.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS BEHIND COLD FRONTS MOVING
THROUGH THE WATERS ON SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Special weather statement, Jan 24, 2:16 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
216 AM EST SAT JAN 24 2015

FLZ160-255-260-240800-
INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
216 AM EST SAT JAN 24 2015

...TORRENTIAL RAINS WILL AFFECT SARASOTA AND SOUTHEASTERN MANATEE
COUNTIES...

AT 216 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED 6 MILES WEST OF LAUREL...OR 7 MILES WEST OF
VENICE...MOVING NORTHEAST AT 30 MPH...WILL AFFECT VENICE...VAMO...
TURTLE BEACH AND OSPREY...UNTIL 300 AM EST.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 205.

GUSTY WINDS UP TO 35 MPH WILL BE POSSIBLE. OCCASIONAL LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2744 8218 2721 8207 2706 8245 2711 8248
      2713 8248 2718 8251 2724 8254 2725 8254
TIME...MOT...LOC 0716Z 242DEG 24KT 2714 8253
Special weather statement, Jan 24, 3:18 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
318 AM EST SAT JAN 24 2015

FLZ160-162-260-240900-
INLAND SARASOTA-COASTAL SARASOTA-COASTAL CHARLOTTE-
318 AM EST SAT JAN 24 2015

...TORRENTIAL RAINS WILL AFFECT NORTHWESTERN CHARLOTTE AND SOUTHERN
SARASOTA COUNTIES...

AT 318 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED 6 MILES WEST OF MANASOTA KEY...OR 7 MILES WEST
OF ENGLEWOOD...MOVING NORTHEAST AT 50 MPH...WILL AFFECT PALM
ISLAND...VENICE GARDENS...ROTONDA AND ENGLEWOOD...UNTIL 400 AM EST.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 193.

GUSTY WINDS 35 TO 40 MPH WILL OCCUR. OCCASIONAL LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2706 8245 2718 8230 2695 8208 2694 8208
      2694 8206 2691 8203 2690 8210 2692 8210
      2694 8208 2695 8211 2692 8213 2692 8217
      2689 8216 2685 8232
TIME...MOT...LOC 0818Z 243DEG 42KT 2695 8243

The radar

The Tampa radar (KTBW), 80 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sarasota

When
January 24, 3:42 AM EST to 3:45 AM EST
Where
Sarasota County, 2.08 mi ENE of Manasota to 3.04 mi SSE of Warm Mineral Springs
Rating
EF0
Path length
2.38 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
26.989, -82.288

A Myakka State Forest Ranger reported tornado damage to a ranger station and a mobile home trailer at around 3:50 am. A subsequent NWS storm survey found a 50 yard wide, one mile long intermittent path of damage that included snapped and uprooted trees and a mobile home trailer that had been picked up and tossed 30 to 40 yards. The damage was found to be consistent with an EF-0 tornado making multiple touchdowns with estimated peak winds of 85 mph. The survey found low end EF-0 damage to the east of the Myakka River that included minor roof damage, a bent stop sign pole, and numerous broken tree branches.

Tornado, Charlotte

When
January 24, 3:45 AM EST to 3:49 AM EST
Where
Charlotte County, 4.56 mi NNW of El Jobean to 4.96 mi NNW of El Jobean
Rating
EF0
Path length
2.51 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.008, -82.255

A Myakka State Forest Ranger reported tornado damage to a ranger station and a mobile home trailer at around 3:50 am. A subsequent NWS storm survey found a 50 yard wide, one mile long intermittent path of damage that included snapped and uprooted trees and a mobile home trailer that had been picked up and tossed 30 to 40 yards. The damage was found to be consistent with an EF-0 tornado making multiple touchdowns with estimated peak winds of 85 mph. The survey found low end EF-0 damage to the east of the Myakka River that included minor roof damage, a bent stop sign pole, and numerous broken tree branches.

Thunderstorm Wind, Highlands

When
January 24, 4:55 AM EST
Where
Highlands County, 3.84 mi NNW of (Agr)avon Park
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
27.631, -81.556

Highlands County Emergency Management reported that the metal roof of a screened in porch had been torn off and part of a fence downed by thunderstorm wind gusts near Lake Chilton in Avon Park.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyThe tornado archive for Florida, 2015Warnings in Florida, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550096, 550341, 550097.